Q: Interaction Between Metformin & Depakote ER ?
Hi. What might cause a dramatic decrease in Depakote blood level reading
when I am consistently taking my prescribed dose every day?
I went from 80 to 14. I was re-tested to verify the result and it came
back 13.6! I take Depakote ER and was tested 18 hours after last dose. I
also take Metformin 1500mg, Seroquel 200 mg, Wellbutrin XL 300mg and
The two differences I am aware of between the time I tested 80 and the times I
tested 14 then 13.6 are that A) I switched from regular Depakote to the Extended
Release version and B) I started using Metformin-building up from 500 mg to
2000mg per day.
You are the only internet source that I have found addressing Metformin use for
Bipolar patients. Could the Metformin be interfering with my body's
absorption of the Depakote ER? My Psychiatrist says there is no
interaction between the drugs. My general practioner reduced the amount of
Metformin from 2000mg to 1500mg while my Psychiatrist increased the Depakote ER
from 1000mg to 1500mg.
Anyway, I'm trying to get my 2 doctors to address this issue and I welcome your
Incidentally FYI, while taking 2000mg of Metformin I lost 25 pounds in 4
months. So far, it seems that I am not continuing to lose weight at
the 1500mg dose.
Thank you for your response.
Dear Ms. R' --
Interesting. I wish I had something useful to add other than one more doc's
guesstimates, but here goes.
It seems plausible that you are just not a good
Depakote ER absorber and that it has little or nothing to do with Metformin. If
the switch to ER was to lower the risk of weight gain from Depakote, I can
understand why one of the options, switching back to Depakote CR, has not been
on the list so far. But in my experience, people gain weight with Depakote
because of its effect on appetite (I know there is a smidgin' of evidence that
instead this is a metabolic issue, and that as you now know does indeed relate
to the metformin story, though I also have not had much success using metformin
as an "antidote" to weight gain induced by other medications even more prone to
cause weight gain than Depakote, namely olanzapine (Zyprexa), so would not
expect metformin to offer much "against" Depakote either, if there was indeed
some Depakote-induced change in metabolism). Therefore I think you could, at
least theoretically, watch your appetite as the marker for whether you were
better off on the Depakote ER but with a dose as high as 2000 mg or whatever it
takes to get your level back up (or more important, to get your symptoms well
controlled); or whether you can get what you're after as well or better using
Otherwise, it's back to my primary care doc' friend's
dictum: Medications are guilty until proven innocent. In this case, unless
some pharmacist or the Depakote manufacturer (Abbot Labs) can help you find a
known interaction (Depakote and metformin), I think it's fair to presume there
is indeed one in your case and do just what you're doing.
Published January, 2005